Etanercept and venous thromboembolism: A case series

Ashima Makol, Madhusudan Grover, Carla Guggenheim, Houria Hassouna

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Introduction. The treatment with antitumor necrosis factor agents has often been associated with the induction of autoantibodies (antinuclear antibodies, anti-double stranded DNA antibodies and antiphospholipid antibodies). The clinical significance of these antibodies remains unclear, but they may predispose to antiphospholipid syndrome with thromboembolic complications. The association of etanercept with thromboembolic events has not been reported previously in the literature. Case presentation. We describe the cases of three patients with rheumatoid arthritis, psoriatic arthritis and seronegative inflammatory arthritis who were treated with etanercept. They developed deep vein thrombosis and/or pulmonary embolism one to three years after the initiation of etanercept therapy. All three patients had a prolonged activated partial thromboplastin time with a positive lupus anticoagulant that persisted even after 12 weeks. Conclusion. Although the clinical significance of antiphospholipid antibodies during treatment with antitumor necrosis factor agents remains unclear, they may predispose patients to develop antiphospholipid syndrome when associated with prolonged activated partial thromboplastin time, lupus anticoagulant positivity, or the presence of anti-2 glycoprotein I. Clinicians must keep this in mind during therapy with antitumor necrosis factor agents in order to prevent, detect and treat potential consequences such as deep vein thrombosis and pulmonary embolism.

Original languageEnglish (US)
Article number12
JournalJournal of Medical Case Reports
Volume4
DOIs
StatePublished - Feb 25 2010

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Etanercept and venous thromboembolism: A case series'. Together they form a unique fingerprint.

  • Cite this